Michigan, 2018Tornado and Flash Flood in Michigan, July 31, 2018
July 31, 2018 · NWS DTX · 3 events in 1 county or zone
After an abnormally dry July across lower Michigan, a low pressure system lifted up from the Ohio Valley and moved through extreme southeastern Michigan and brought some much needed rainfall. Showers on the afternoon and evening of July 31 and became heavier into the nighttime hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After an abnormally dry July across lower Michigan, a low pressure system lifted up from the Ohio Valley and moved through extreme southeastern Michigan and brought some much needed rainfall. Showers on the afternoon and evening of July 31 and became heavier into the nighttime hours. As the center of the low pressure interacted with the marine layer over western Lake Erie shortly after midnight, a brief tornado formed over Wayne County despite relatively weak winds aloft. Heavy rain bands and thunderstorm activity resulted in rainfall totals near 4 inches in several locations while many more areas around the Metro Detroit area received 1-3 inches, prompting a Flash Flood Warning for the urban areas as most of the rainfall occurred over a period of 3 hours or less. A couple feet of water were reported over roadways in Dearborn Heights and Taylor during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 31, 5:59 PM EST, 5 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 5:59 PM EST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
659 PM EDT Tue Jul 31 2018
.AVIATION...
Bands of showers and an occasional thundestorms can be expected into
the overnight with a steady expansion of coverage in the 02z-04z
time frame as low pressure lifts north-northeast into the area. Best
coverage of rain will focus from KPTK SSE with best low level FGEN.
Further NNW, there will be a sharp decline in coverage/intensity of
activity from KFNT to KMBS. VFR to spotty MVFR cigs will drop to
MVFR/IFR late tonight as this low skirts the area with a return to
lower VFR on Wednesday as drier westerly flow develops in the wake
of this system.
For DTW...spotty showers early in the forecast will increase in
coverage/intensity after 02z as low pressure lifts into the area. A
few thunderstorms should also be embedded with this activity. Cigs
will trend from lower VFR to MVFR with this convection and perhaps
drop to IFR for a time late tonight/early Wednesday before lifting
midday Wednesday.
.DTW THRESHOLD PROBABILITIES...
* High for cigs aob 5kft into Wednesday morning, lower by midday.
* Moderate for occasional tstorms in KDTW airspace late this
evening into tonight
&&
.PREV DISCUSSION...
Issued at 548 PM EDT Tue Jul 31 2018
UPDATE...
FLASH FLOOD WATCH NOW IN EFFECT FOR DETROIT METRO AND OUTLYING AREAS
THROUGH TONIGHT...
As of 545 PM EDT...Have continued to monitor the latest trends in
model guidance with respect to the heavy rainfall potential this
evening and into tonight across portions of southeast Michigan. The
latest runs of the HRRR and 18z NAM3km have only added further
confidence to the heavy rainfall solution already proposed by 12z
runs of the SPC 4km WRF and Hi-res ARW.
As a result, have issued a short-fused Flash Flood Watch for Wayne,
Oakland, Macomb, St. Clair, Washtenaw, Monroe, and Lenawee counties
through 4am tonight. Bands of heavy rainfall with embedded
thunderstorms, associated with a compact area of low pressure
tracking northeast into southwestern Ontario later tonight, are
expected to primarily impact these areas, with a particular concern
for the greater Detroit metro area. Timing of heaviest rainfall looks
to occur between roughly 8pm and midnight. Rainfall rates during
this time will be heavy to intense at times where banding persists
for the longest, with rainfall totals of 1-3 inches possible in as
little as less than 3 hours, with the potential for localized amounts
of 3-5 inches.
These rainfall rates and totals will pose a heightened risk for flash
flooding in the Detroit metro and outlying urban areas, as well as
susceptible low lying and poor drainage areas in the watch area.
Additionally, rapid river rises will also be possible and may further
exacerbate the flooding threat.
Previous discussion highlights the meteorological setup in greater
detail and is below.
PREV DISCUSSION...
Issued at 400 PM EDT Tue Jul 31 2018
DISCUSSION...
Focus for this forecast will be the heavy rainfall potential across
portions of southeast Michigan this evening and into tonight. Upper
low over eastern MO and western IL will drive a surface low pressure
northward from the Ohio River Valley this afternoon and through
portions of southeast Michigan. Trends have been towards a more
amplified wave with increasing precipitation moving from south to
north as a shortwave rotates around the low. The center of the
surface low looks to track up through the Detroit and St Clair
Rivers. This will place southeast Michigan in an area of deformation
and a favorable location for likely precipitation. Precipitable
Water values will be reach around 1.75 inches, which is in the upper
10 percent of climatology and will provide some confidence for heavy
rainfall potential. Deformation forcing and the presence of some
instability will allow for pockets of higher rain rates with
embedded thunder as system lifts northward. Afternoon precipitation
will make way for heavier precipitation potential by the evening as
stronger forcing arrives. Timing for the heaviest rainfall potential
will begin around 7-8 pm for Detroit Metro and areas along the I-
94/I-96 corridors then slowly work its way northward towards the
Thumb by midnight. There will be lingering precipitation chances
with heavy rainfall potential overnight as system lifts north.
The general higher rainfall amounts will reside roughly along and
southeast of an Howell to Bad Axe line, but latest hi-res guidance
is leaning towards Wayne, Oakland, Macomb and St. Clair Counties
seeing some of the higher rainfall amounts where the greatest
deformation forcing may line up. Main concern is for urban flooding
if heavier precipitation bands set up over any of urban areas, as 1
inch per hour rainfall rate or greater will be possible.
The upper level trough will begin to weaken throughout tomorrow with
the trough axis remaining west of the area and good moisture
remaining in place. This will keep low chances for showers and
thunderstorms in the forecast as the initial wave shears within the
troughing pattern over Michigan. Lack of shear will keep activity
unorganized and coverage should be scattered. Temperatures tomorrow
in the upper 70s and low 80s with a brief break in precipitation
chances tomorrow night.
Troughing pattern persisting over the region will again bring some
precipitation changes for Thursday, but this will reside mostly over
central Michigan where the better forcing will be. At the moment,
areas affected by rain chances will be towards the northern CWA
across the Tri-Cities. An slight increase in instability and lapse
rates will keep potential for thunderstorms in the forecast.
Temperatures will increase slightly with most areas reaching into
the low to mid 80s.
Upper-level troughing will continue to remain in place across the
Great Lakes heading into Friday. Dewpoints remaining in the 60s will
promote the potential for diurnally-driven isolated to widely
scattered showers and thunderstorms. Increased downstream ridging
over the Mid-Atlantic region will lead to drier and more capped
conditions for much of the weekend as 700 hPa temps increase into
the 8-10 C range. Weather will then become increasingly unsettled
early next week as potent northern stream energy ejects out of the
northern Plains towards the Great Lakes with scattered to
potentially numerous showers and thunderstorms.
Hot and humid conditions will persist through much of the long term
period with temperatures near to slightly above average and surface
dewpoints well into the 60s to near 70.
MARINE...
Light to moderate wind through the week with no significant events
on the horizon. Low chance for thunderstorms will exist in the
nearshore zones through the end of the week.
HYDROLOGY...
Bands of heavy rainfall with embedded thunderstorms are likely this
evening and into tonight. Confidence has increased that the greatest
threat for heavy rainfall will occur across the Detroit metro and
outlying areas. A Flash Flood Watch has been issued for Wayne,
Oakland, Washtenaw, Macomb, St. Clair, Lenawee, and Monroe counties
through 4am tonight. The potential exists for rainfall totals of 1-3
inches in the watch area, with localized areas of 3-5 inches
possible where banding persists the longest. Much of this rain may
fall in less than a 3 hour period.
These rainfall rates and totals will pose a heightened risk for
flash flooding in the Detroit metro and outlying urban areas, as
well as susceptible low lying and poor drainage areas in the watch
area. Additionally, rapid river rises will also be possible and may
further exacerbate the flooding threat. The heavy rain threat will
be highest between 8pm this evening through midnight tonight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flash Flood Watch until 4 AM EDT Wednesday for MIZ063-069-070-075-
076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....DG
UPDATE.......IRL
DISCUSSION...AA/IRL/OV
MARINE.......JVC
HYDROLOGY....JVC/IRL
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 31, 4:55 PM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
555 PM EDT Tue Jul 31 2018
MIZ063-069-070-075-076-082-083-012200-
St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
555 PM EDT Tue Jul 31 2018
This hazardous weather outlook is for the Detroit metro and outlying
areas in southeast Michigan.
.DAY ONE...Tonight
A Flash Flood Watch is in effect this evening and through tonight as
heavy rainfall and thunderstorms move across the area. Flash
flooding will be possible in the watch area, especially in urban, low
lying, and poor drainage areas. Rainfall totals of 1-3 inches will
be possible, with locally higher amounts of 3-5 inches where the
heaviest rainfall occurs. Please refer to the latest forecasts for
additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a slight chance for thunderstorms Wednesday and Thursday.
Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. However, spotter reports of
rainfall totals would be greatly appreciated.
MIZ047>049-053>055-060>062-068-012200-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
Livingston-
555 PM EDT Tue Jul 31 2018
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Tonight
There is a chance for thunderstorms this evening and tonight. Main
threat will be locally heavy rainfall with the potential for amounts
of 1 inch or greater. Poor drainage flooding will be possible where
the heaviest rainfall occurs. Ponding on roads and flooding of prone
areas will be the concern elsewhere.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a slight chance for thunderstorms Wednesday and Thursday.
Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. However, spotter reports of
rainfall totals would be greatly appreciated.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012200-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
555 PM EDT Tue Jul 31 2018
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Tonight
There is a chance for thunderstorms this evening and into tonight.
Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a slight chance for thunderstorms Wednesday and Thursday.
Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
IRL
In the hours before
Special weather statement, Jul 31, 9:39 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1039 PM EDT Tue Jul 31 2018
MIZ063-069-070-075-076-082-083-010500-
St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Port Huron, Pontiac, Warren, Ann Arbor,
Detroit, Adrian, and Monroe
1039 PM EDT Tue Jul 31 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM...
Showers with embedded thunderstorms will expand north through the
area late this evening. With this activity, expect the coverage
of heavy rainfall to increase significantly with localized
rainfall rates of one inch per hour or more. These rates will
likely produce at least minor flooding in low lying and poorly
drained areas with more extensive flooding still possible in
areas where the heavy rainfall is most persistent. The potential
for flooding will be most pronounced in urban areas where runoff
from the rainfall will be exacerbated. Remember never to drive
through flooded roadways.
DG
Event by event
1 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Wayne
- When
- July 31, 11:15 PM EST to 11:59 PM EST
- Where
- Wayne County, (Det)detroit City Ar to 1.05 mi NE of Livonia
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -83.020
Flash Flooding started just before midnight on July 31st and continued into August 1st.
Tornado, Wayne
- When
- July 31, 11:44 PM EST to 11:46 PM EST
- Where
- Wayne County, 1.48 mi S of Taylor Center to 1.81 mi SE of Taylor Center
- Rating
- EF0
- Path length
- 0.8 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.199, -83.265
Brief tornado caused damage to a total of 3 buildings. Details include partial roof damage, displacement of a roof AC Unit, damage to a business sign, and some small tree damage. Emergency Management officials provided the details for this survey.
Thunderstorm Wind, Wayne
- When
- July 31, 11:45 PM EST
- Where
- Wayne County, 0.86 mi SW of Ecorse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.240, -83.180
A trained spotter estimated a 60 mph thunderstorm wind gust.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 31, 2018$525,000 · 2 in hail · 15 events
- Flash Flooding and Hail in Mississippi, July 31, 2018$452,000 · 2.5 in hail · 12 events
- Tornadoes in Ohio, July 31, 2018$175,000 · EF1 · 2 events
- Damaging Winds in West Virginia, July 31, 2018$115,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Wind in Georgia, July 31, 2018$42,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Winds in Pennsylvania, July 31, 2018$22,000 · 50 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2018$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 31, 20187 events
- Hail in Minnesota, July 31, 20181.75 in hail · 5 events
- Flooding in Virginia, July 31, 20185 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 31, 20184 events
- Flash Flooding in North Carolina, July 31, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773779, 767655, 773778.